Format

Send to

Choose Destination
Eur Rev Med Pharmacol Sci. 2014;18(6):875-9.

Hyperthyroidism caused by acquired immune deficiency syndrome.

Author information

1
Department of Endocrinology, Shanghai Tenth People's Hospital, Tongji University, Shanghai, China. lihong_endo@tongji.edu.cn.

Abstract

BACKGROUND:

Acquired immune deficiency syndrome (AIDS) is an immune deficiency disease. The etiology of hyperthyroidism, which can also be immune-related, is usually divided into six classical categories, including hypophyseal, hypothalamic, thyroid, neoplastic, autoimmune and inflammatory hyperthyroidism. Hyperthyroidism is a rare complication of highly active antimicrobial therapy (HAART) for human immunodeficiency virus (HIV). Hyperthyroidism caused directly by AIDS has not been previously reported.

PATIENT FINDINGS:

A 29-year-old man who complained of dyspnea and asthenia for 1 month, recurrent fever for more than 20 days, and breathlessness for 1 week was admitted to our hospital. The thyroid function test showed that the level of free thyroxine (FT4) was higher than normal and that the level of thyroid-stimulating hormone (TSH) was below normal. He was diagnosed with hyperthyroidism. Additional investigations revealed a low serum albumin level and chest infection, along with diffuse lung fibrosis. Within 1 month, he experienced significant weight loss, no hand tremors, intolerance of heat, and perspiration proneness. We recommended an HIV examination; subsequently, AIDS was diagnosed based on the laboratory parameters.

SUMMARY:

This is the first reported case of hyperthyroidism caused by AIDS.

CONCLUSIONS:

AIDS may cause hyperthyroidism by immunization regulation with complex, atypical, and easily ignored symptoms. Although hyperthyroidism is rare in patients with AIDS, clinicians should be aware of this potential interaction and should carefully monitor thyroid function in HIV-positive patients.

PMID:
24706313
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for European Review for Medical and Pharmacological Sciences
Loading ...
Support Center